- Question from Julie: I finished my chemotherapy one year ago. Since then, I have had a burning sensation on my tongue and on the roof of my mouth. I also have a metallic taste in my mouth, and I have a very dry mouth. Is there anything that you have heard of that can help this?
From a non-drug standpoint, you can try the Biotene products that might be helpful in normalizing the pH of your mouth. This may be extremely helpful in relieving some of the dryness and in decreasing some of the burning sensation if this is due to dry mouth. Commercial mouthwashes that have alcohol that can potentially dry the mouth even further should be avoided.
Things to stimulate the saliva may include sucking on hard candies such as lemon drops. There's also artificial saliva as MoiStir, Salivart, or a prescription for something known as Salagen that can also be obtained from your physician.
We have some experience in treating some of those conditions with topical morphine swishes. It's important that the morphine solution used not contain alcohol.
We also have some experience in using an anesthesia drug called Ketamine as an oral rinse. Our experience with those drugs is almost exclusively in patients who have mucositis or stomatitis, but it's something worth asking a pain physician about.
- Jennifer Griggs, M.D., M.P.H. It's worth asking your physician if there are other things that might be causing your symptoms. For example, problems with your salivary glands could be a cause.
- Neal Slatkin Occasionally, patients can have nutritional deficiencies, most notably zinc deficiency, that can cause a perversion of taste and other oral problems. Vitamin B12 deficiency can also cause that problem. So it's probably worth checking the Vitamin B12 level.
On Wednesday, January 21, 2004, our Ask-the-Expert Online Conference was called Pain Management: Getting the Relief YOU Need. Neal Slatkin, M.D., Michelle Rhiner, N.P. and moderator Jennifer Griggs, M.D., M.P.H. answered your questions about the best ways to deal with the physical pain and discomforts associated with breast cancer and breast cancer treatment.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.